Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

discoloring of Skin

Hi doctor,
I am an African woman aged 49 and live in Dar es salaam, Tanzania. I have noticed discoloring of my skin on several places. I have a patch on my shoulder which is spotted like a cheetah skin, it is about 4cm sq in size, a small patch of about i sq cm on my arm which is about two shades lighter than my skin colour, a patch on my thigh about 3cm sq, several patches on the small of my back which is about 7cm long and 2 cm wide.

I visited a dermatologist and he quickly diagnosed it as Vitiligo and the treatment he has prescribed is pretty harsh, application of a cream in the morning where i am to sit in the 10am sun for 1 hour wearing UV sunglasses as without it my eyesight could be damaged. He warned that i need to apply the cream directly and precisely on the affected areas as if it went beyond those areas they would be permanently damaged/discolored.

My research over the net describes Vitiligo as milk white pigmentation of the skin. Mine is not milk white. Could you kindly advice me what I could be suffering from and how I should treat it?
Asked On : Mon, 10 Jan 2011
Answers:  4 Views:  1373
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics
Dermatologist 's  Response
Welcome to Health care Magic forum,
Vitiligo,an autoimmune condition, is a milky white(depigmented) patch on skin with normal sensations.In your case if its not completely white it can be either a "pre-vitiligo"(early stage of vitiligo).Kindly check touch and pain sensation over the patch also.As far as treatment of vitiligo is concerned ,we do give creams and lotions which is to be applied over the patch and expose to sunlight just for 5-10 mins only.You don't need to sit for 1 hr.Kindly let me know the content of the cream prescribed to you,so that i can guide you further.There are oral medicine also for the same following which patient need to sit in sun light,after 2 hrs.Steroid cream can also be applied.Vitiligo also needs a good follow up and to be seen that the patches are increasing in number or size or not.Your thyroid profile also needs to be checked as that too is an autoimmune condition and can be associated with vitiligo.Other condition where we get light colored patches is a fungal infection called tinea versicolor.So consult your doctor for the same .I am sure a dermatologist wont miss any of the above differential diagnosis.
Take care,
Answered: Tue, 11 Jan 2011
I find this answer helpful
  User's Response
Thanks Doctor.

Will do as you have recommended and will keep you posted.

I truly appreciate your advise.
Answered: Tue, 11 Jan 2011
  User's Response
Thanks Doctor.

Will do as you have advised and will keep you posted.

I truly appreciate your response.

Answered: Tue, 11 Jan 2011
Dermatologist Dr. Gaurang Krishna's  Response
See a good dermatologist
Answered: Wed, 16 Feb 2011
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor